NEW ORLEANS, Feb. 4, 2011 /PRNewswire/ -- A cancer diagnosis and subsequent treatment, which commonly includes chemotherapy or radiation, can be taxing physically and emotionally on any patient. If that is not enough, dermatologists are cautioning patients receiving cancer treatment and cancer survivors that they may experience a host of skin, hair or nail problems as a direct result of their therapy that may require additional treatment by a dermatologist.
Speaking today at the 69th Annual Meeting of the American Academy of Dermatology (Academy), dermatologist Mario E. Lacouture, MD, FAAD, associate member of Memorial Sloan-Kettering Cancer Center, New York, N.Y., presented the common dermatologic side effects of cancer treatments and why these bothersome conditions need to be addressed.
"By current estimates, there are 1.5 million people with cancer in the U.S. – approximately 750,000 of whom will receive radiation and another 600,000 will undergo chemotherapy," said Dr. Lacouture. "Prior to cancer treatment, most patients are not warned about the dermatologic side effects that can occur from these potent therapies. In a sense, the skin becomes an innocent bystander to cancer, with far-reaching psychosocial, physical and financial implications for patients."
In a recent survey of more than 350 cancer survivors in which patients were asked to rank their most bothersome side effects from cancer therapy, skin irritation and dry skin were the two most troublesome side effects reported – ranking well above other common ailments, such as insomnia, fatigue, hair loss, diarrhea, and nausea and vomiting(1). Dr. Lacouture estimated that more than 50 percent of patients undergoing or completing cancer therapy will develop some type of treatable skin, hair or nail condition as a result. However, he stressed that these conditions must be treated in a timely manner so that cancer treatment can resume without undue delay.
"Skin, hair and nail conditions are quite prevalent in general, so there is a good chance that a cancer patient undergoing cancer therapy may already have a preexisting dermatologic condition – either diagnosed or undiagnosed – that likely may worsen once they begin chemotherapy, radiation or an oral medication," said Dr. Lacouture.
Inflammatory Skin Reactions: Painful Side Effect can be Treated
For many cancer patients, inflammatory skin reactions are a common side effect of cancer therapy that can range from mild to severe and include itchy and painful rashes. Dr. Lacouture explained that radiation dermatitis, for example, affects a majority of patients undergoing treatment for breast and head and neck cancers. In one study, as many as 70 percent of women receiving radiation therapy for breast cancer reported radiation dermatitis – including painful, weeping or bleeding skin that caused significant discomfort and even disfigurement – that require treatment with topical corticosteroid creams and antibiotics.
"It is important to minimize these symptoms, as patients who already may not feel good from radiation have added discomfort from this painful skin rash," said Dr. Lacouture. "While a dermatologist can successfully treat this side effect, the financial cost for the patient to do so is not insignificant when you take into account the cost of medications, supplies and office visits. However, when left untreated, these skin rashes can significantly compromise a patient's quality of life and, in severe cases, interrupt vital cancer therapy."
Dr. Lacouture added that some patients may experience skin rashes as a result of a reaction to certain chemotherapy medications that require topical and oral medications to resolve them. In addition, hand foot syndrome is another resulting skin condition from cancer therapy that causes painful swelling and peeling or cracking skin on the palms and soles. Dr. Lacouture explained that hand foot syndrome is widespread in patients undergoing treatment for breast and ovarian cancer, but it can be treated with high-potency corticosteroid creams or oral anti-inflammatory medications.
Another serious possible side effect of radiation therapy is the potential risk of developing future skin cancers. Dr. Lacouture stressed that patients and their physicians need to be aware of the warning signs of skin cancer and regularly examine their skin for any changes that could signal a problem.
"Studies have shown that survivors of childhood cancer are especially prone to an increased risk of non-melanoma skin cancers, including basal cell and squamous cell skin cancers," said Dr. Lacouture. "This association demonstrates a potentially serious consequence of previous cancer therapy, as skin cancer needs to be detected early to be treated successfully."
In addition, Dr. Lacouture noted that several studies have shown a strong correlation between pancreatic cancer and melanoma as well as colon cancer and non-melanoma skin cancers.
Hair Loss: Common Problem with Uncertain Solution
Hair loss is one of the most common side effects of anticancer therapy, particularly chemotherapy. Dr. Lacouture explained that, unfortunately, there are not many effective treatments for this type of hair loss. One study examining alopecia (a form of hair loss that can result in baldness) due to the effects of chemotherapy found that it was the most traumatic effect of chemotherapy in 47 percent of patients, and the social isolation that was perceived because of this hair loss was prevalent in pediatric cancer survivors.
"Another study found that some cancer patients who used topical minoxidil, a topical solution approved by the Food and Drug Administration (FDA) to promote hair growth in men and women, reduced the average duration of their hair loss," said Dr. Lacouture. "These results are promising, as hair loss can have a significant negative impact on patients' overall quality of life."
In addition to hair loss on the scalp, some cancer patients may lose eyelashes as a result of their treatment. Dr. Lacouture reported that bimatoprost ophthalmic solution (0.03%) – the only eyelash growth medication approved by the FDA – is under investigation in promoting the re-growth of eyelashes following chemotherapy.
Anticancer Therapy can be Hard on Nails
Nails also are prone to problems as a result of cancer treatments, and Dr. Lacouture added that an estimated 80 percent of people treated with taxanes (a group of chemotherapy drugs commonly used in breast cancer patients) suffered nail damage, including damage to the nail bed, nail folds and nail plate.
While oral antibiotics are effective in treating many nail conditions during which the nails have a chance to re-grow, a new treatment involves using a prophylactic device (similar to a glove or slipper which is cooled in a freezer) worn during cancer therapy to protect or shield the nails from damage.
"It is important for cancer patients to understand their increased risk for skin, hair and nail problems during cancer therapy, so they can be aware of the start of a potential problem and address any side effects with a dermatologist," said Dr. Lacouture. "Since most of these dermatologic conditions can be treated effectively under the care of a dermatologist, there is no reason for cancer patients to suffer through any added pain or discomfort or feel self-conscious if they have a noticeable side effect that cannot be easily concealed during, or after, their treatment."
Headquartered in Schaumburg, Ill., the American Academy of Dermatology (Academy), founded in 1938, is the largest, most influential, and most representative of all dermatologic associations. With a membership of more than 16,000 physicians worldwide, the Academy is committed to: advancing the diagnosis and medical, surgical and cosmetic treatment of the skin, hair and nails; advocating high standards in clinical practice, education, and research in dermatology; and supporting and enhancing patient care for a lifetime of healthier skin, hair and nails. For more information, contact the Academy at 1-888-462-DERM (3376) or www.aad.org.
(1)Haley AC, Calahan C, Gandhi M, West DP, Rademaker A, Lacouture ME. Skin care management in cancer patients: an evaluation of quality of life and tolerability. Support Care Cancer. 2010.
SOURCE American Academy of Dermatology